Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Green Bay, WI

May 12, 2000Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2000, 3:08 PM CDT for Oconto County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 3:08 PM CDT (20:08 UTC)
Expired
May 12, 2000, 3:55 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:12 PM CDTHail 0.75Suring, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS53 KGRB 122008
SVRGRB
WIC083-122055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCONTO COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 355 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR KESHENA.  THE STORM WAS MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SURING BY 310 PM CDT
  BREED BY 315 PM CDT

THE STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOBILE HOMES
SHOULD BE ABANDONED BEFORE THIS DANGEROUS STORM STRIKES. FIND A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HELMAN/LAGREE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 8 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT FRI MAY 12 2000

LITTLE TIME FOR DISC DUE TO SVR WX.  ELEVATED SVR STORMS CONT TO
DVLP ON EDGE OF DRY SLOT/PVA FIELD FROM APPROACHNG COLD UPR TROF.
WATCH MAY BE SHORT LIVED FOR AUW AND RHI AREAS...BUT WL KEEP IN
FOR NOW.  MODELS BRING IN VERY COLD AIR ALOFT FOR SAT...SO INSTAB
SHRA/S MENTND IN FCST...LATER SHIFTS WILL NEED TO MONITER SFC DPTS
FOR PSBL MENT OF TSRA FOR SAT.  COLD POOL LINGERS FOR SUNDAY...BUT
FOR NOW WL LEAVE DRY AS ANTICIPATE MUCH COOLER DRIER TO ADVECT IN
BY THEN TO LIMIT INSTAB SHRA/S.

...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 800 PM FOR ENTIRE CWA
EXCEPT VILAS AND FLORENCE COUNTIES.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, May 12, 10:27 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1027 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    1 W COLOMA                WI   1 INCH HAIL
05/12/00   WAUSHARA

1027 AM    COLOMA                    WI   1.5 INCH HAIL
05/12/00   WAUSHARA                       HAIL COVERING THE GROUND

JKL/AL
Local storm report, May 12, 10:42 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1042 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 AM    2 MILES E COLOMA          WI   2.75 INCH HAIL
05/12/00   WAUSHARA

1039 AM    COLOMA                    WI   2 INCH HAIL
05/12/00   WAUSHARA                       HEAVY CAR DAMAGE, SIDING
                                          DAMAGE TO HOUSE

TE
Local storm report, May 12, 10:49 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1049 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    NESHKORO                  WI   1.75 INCH HAIL
05/12/00   WAUSHARA

1043 AM    DAKOTA                    WI   2.75 INCH HAIL
05/12/00   WAUSHARA                       MAJOR DAMAGE TO BUILDINGS

1049 AM    RED GRANITE               WI   1.75 INCH HAIL
05/12/00   WAUSHARA

TE
Local storm report, May 12, 11:17 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1117 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    OMRO                      WI   1.75 INCH HAIL
05/12/00   WINNEBAGO

1110 AM    WINNECONNE                WI   1.75 INCH HAIL             A
05/12/00   WINNEBAGO

1115 AM    OSHKOSH                   WI   1.75 INCH HAIL
05/12/00   WINNEBAGO

TE
Local storm report, May 12, 11:37 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1137 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 AM    CHILTON                   WI   1.75 INCH HAIL
05/12/00   CALUMET

1133 AM    STOCKBRIDGE               WI   1.75 INCH HAIL             s
05/12/00   CALUMET                        HEAVY HAIL DAMAGE

1135 AM    2 MILES N CHILTON         WI   2 INCH HAIL
05/12/00   CALUMET

TE
Local storm report, May 12, 12:15 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 AM    CHILTON                   WI   60 MPH WIND GUST
05/12/00   CALUMET                        1 INCH HAIL

1155 AM    ST NAZIANZ                WI   2 INCH HAIL
05/12/00   MANITOWOC                      HEAVY HAIL DAMAGE

1155 AM    VALDERS                   WI   2 INCH HAIL
05/12/00   CALUMET                        HEAVY HAIL DAMAGE

1200 AM    2 W MANITOWOC             WI   2.75 INCH HAIL
05/12/00   MANITOWOC

TE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:05 AM CDTSevere Thunderstorm WarningGRBWaushara40 min
May 12, 10:43 AM CDTSevere Thunderstorm WarningGRBWaushara32 min
May 12, 10:50 AM CDTSevere Thunderstorm WarningGRBWinnebago40 min
May 12, 11:09 AM CDTSevere Thunderstorm WarningGRBCalumet51 min
May 12, 11:28 AM CDTSevere Thunderstorm WarningGRBManitowoc47 min
May 12, 1:59 PM CDTSevere Thunderstorm WarningGRBWaupaca61 min
May 12, 2:22 PM CDTSevere Thunderstorm WarningGRBOutagamie48 min
May 12, 2:28 PM CDTSevere Thunderstorm WarningGRBBrown62 min
May 12, 2:38 PM CDTSevere Thunderstorm WarningGRBShawano62 min
May 12, 3:16 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee64 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.